Texas, 2022Drought in Texas, March 1 to 7, 2022
March 1 to 7, 2022 · NWS BRO · 1 event in 1 county or zone
Lack of persistent rain and very dry conditions allowed severe drought to continue from February and also led to the development of extreme drought across the northwestern tip of Zapata County to start March. Extreme drought continued to expand to include the northern two thirds of the county by the end of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rain and very dry conditions allowed severe drought to continue from February and also led to the development of extreme drought across the northwestern tip of Zapata County to start March. Extreme drought continued to expand to include the northern two thirds of the county by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 28, 10:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 28, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1037 PM CST Mon Feb 28 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR to prevail through Tuesday with high pressure
ridging over the state. Light northeast to east winds expected.
&&
.PREV DISCUSSION... /issued 530 PM CST Mon Feb 28 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...High pressure aloft and at the surface to provide VFR
and light winds for all three air terminals for the next 24 hours.
Light and variable tonight becoming Northeast to east Tuesday
afternoon.
PREV DISCUSSION... /issued 219 PM CST Mon Feb 28 2022/
SHORT TERM (Tonight through Tuesday Night): An H5 ridge expanding
across Mexico will bring a west to northwest mid-level flow over
Deep South Texas. This will usher in a few waves of high clouds
periodically throughout the period and keep the region rain-free.
At the surface, high pressure trudges east and will cause winds
to become more easterly during the day Tuesday.
As far as temperatures go, they rebounded into the upper 60s to
near 70 this afternoon, a far cry from the 40s/50s the past
several days! Under a mainly clear sky and relatively calm winds
tonight, we're expecting temperatures to tumble into the middle to
upper 40s for much of the Rio Grande Valley and the middle 30s
for the Brush Country and Brooks/Kenedy Ranches. Tuesday will
feature a good amount of sunshine and temperatures in the lower to
middle 70s, which is just below normal for the first day of
March. A tick more surface moisture (aka higher dew points) arrive
Tuesday afternoon and should prevent temperatures from falling
too much Tuesday night. Still, another cool night is on tap with
upper 40s to lower 50s expected for most.
LONG TERM (Wednesday through Monday): Shallow but persistent 500
mb ridging will prevail over the RGV throughout the end of this
week. However, a series of 500 mb short waves/closed lows will dig
over the Rockies/West Coast areas towards the end of the work
week. This will tend to shift the ridge axis over RGV more
eastwards over the Gulf of Mex on Fri into the weekend. As these
short waves/closed lows dig across the Rockies, a series of
surface lows will move across the Central Plains States. This will
increase the surface PGF over the RGV resulting in breezy/windy
conditions towards Days 5-8. WAA will be pretty persistent
throughout the longer range period which will increase the temps
to above climo from Thur/Fri onward. Both the ECMWF and GFS hint
that a mild cold front will move into the RGV late Mon/early Tues.
It appears at this time that any CAA after the fropa next week
will be pretty limited, knocking down the overall temps close to
climo for early March. Both the ECMWF and GFS models are in
pretty close agreement for max/min temps through Days 7/8. Will
stick close to a model blend of the GFS/ECMWF through the extended
period.
Overall moisture advection will remain pretty limited for much of
the upcoming forecast period. The best advection occurs near the
lower TX coastline and the offshore waters late in the forecast
period. Will include some 20-30 % pops mainly for the marine areas
of the RGV. Will not include any mention of thunder at this time
and will stick with showers.
Overall forecast confidence in the longer range period is above
average today due to the good GFS/ECMWF model agreement.
MARINE (Tonight through Tuesday Night): Favorable marine conditions
are expected through the period. A light north wind becomes more
easterly later tonight and eventually comes more from the east-
southeast Tuesday night.
Wednesday through Saturday Night: The PGF will start off pretty
weak intially with the surface ridging remaining anchored in place
over the Gulf Coast around midweek. As surface low pressure system
develops over the Central Plains States later this week, the PGF
will start tightening up increasing the surface flow from the
S-SE. This will in turn ramp up the marine conditions up close to
SCEC/SCA condition into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 48 69 54 70 / 0 0 0 0
BROWNSVILLE 47 72 54 73 / 0 0 0 0
HARLINGEN 43 72 52 72 / 0 0 0 0
MCALLEN 43 74 52 73 / 0 0 0 0
RIO GRANDE CITY 39 76 49 76 / 0 0 0 0
SOUTH PADRE ISLAND 55 66 60 67 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
59-GB/Aviation update
Hazardous weather outlook, Feb 28, 5:18 PM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
518 PM CST Mon Feb 28 2022
TXZ248>257-351-353-012330-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
518 PM CST Mon Feb 28 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip currents through the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Elevated rip currents are expected Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012330-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
518 PM CST Mon Feb 28 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories may be necessary along the lower Texas
coast Friday night through Sunday.
Dense fog may be possible at times Thursday night through Sunday
and Marine Dense Fog Advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- March 1, 12:00 AM CST to March 7, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought developed across the northwestern portions of Zapata County on March 1st and expanded southeastward on March 8th due to lack of significant rainfall and low humidity. Extreme Drought then expanded to include the northwestern half of the county on March 15th. Severe (D2) Drought also expanded southeastward on March 8th to include virtually the whole county. Severe Drought expanded across the whole county on March 15th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002491.